Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Premenstrual spotting & low progesterone?

11/17/2008

Question:

Hello. I`m a 26 year old female who is trying to conceive. For 3 months, since I stopped using NuvaRing, I`ve had spotting for 6 days prior to my period. Someone mentioned this may be due to low progesterone, which could keep me from getting pregnant. Is this so? Should I be concerned about the 6 days of brownish spotting prior to menstruation? Also, is there any natural supplements or OTC products that may help prevent the spotting? I have an appointment scheduled with my OB/GYN but it is after ovulation will occur and I`d like to try something this cycle! Thank you in advance for your assistance!

Answer:

Thanks for your interesting question. Some spotting after you withdraw from a contraceptive like Nuvaring is not unusual and usually goes away after 3-4 months. It is not harmful.

You don't say if you have this at any other time, or if there is an odor (which could indicate infection). Generally, there is no reason why pregnancy will not occur after you stop using the Nuvaring, all other factors being equal.

As you may know, the best time to accomplish pregnancy is about midway between your periods when you are ovulating. I generally recommend that you and your partner abstain from intercourse for about 5-7 days before your mid-cycle so that you have the best chance of the sperm count being high and giving you the best chance for pregnancy.

Additionally, it's important that you avoid alcohol and nicotine as well as secondhand smoke and decrease your caffeine intake. You should be eating a diet that contains a balance of carbohydrates, protein, and fiber with decreased fat. Lots of fresh fruit and vegetables are important. You should also be taking a multivitamin and prenatal vitamins are the best. The over-the-counter ones are fine but the prescription ones are better because they contain more folic acid, which is important in early pregnancy.

I also suggest that you DO NOT douche or use feminine deodorant sprays at any time! I'd also avoid any vaginal creams or anti-yeast preparations unless your provider prescribes them. Hope this helps and the best of everything!

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Elizabeth R Barker, APRN, BC, FNP, FAANP, CHE, PhD Elizabeth R Barker, APRN, BC, FNP, FAANP, CHE, PhD
Professor of Clinical Nursing
College of Nursing
The Ohio State University